Acanthosis nigricans is a skin condition in which brown or black velvet-like markings appear under the arms, in the groin, or on the back of the neck, but any skin fold, including that of the lower lip and chin, can be involved.
This condition is most often caused by being overweight, but can also, very rarely, be caused by the presence of a tumor.
A risk factor is something that increases your chance of getting a disease or condition.
Risk factors for acanthosis nigricans include being overweight, having unusually high insulin levels, or eating a diet rich in starches and sugars. People of African-American descent are also more likely to develop acanthosis nigricans than people of other racial derivation.
If you experience any of these symptoms, do not assume it is due to acanthosis nigricans. These symptoms may be caused by other health conditions. If you experience any one of them, see your physician.
Velvety-looking, dark areas on:
Back of the neck
Acanthosis nigricans is often accompanied by
Your doctor will ask about your symptoms and medical history, and perform a physical exam.
Tests may include the following:
In and of itself, acanthosis nigricans is not a life-threatening condition. However, high levels of insulin can lead to a condition known as hyperinsulinemia, which in extreme cases can cause
. This, in turn, can lead to insulin shock, coma, and death. Talk with your doctor about the best treatment plan for you.
The following topical treatments are used to reduce the appearance of markings:
Changes in diet also help to reduce the amount of insulin in the body.
To help reduce your chances of getting acanthosis nigricans, take the following steps:
Maintain a healthy body weight.
Check insulin levels regularly and keep at a normal level.
Clark N, Stulberg DL, Tovey D. Common hyperpigmentation disorders in adults: part II. Melanoma, seborrheic keratoses, acanthosis nigricans, melasma, diabetic dermopathy, tinea versicolor, and postinflammatory hyperpigmentation.
Am Fam Physician.
2003 Nov 15;68(10). Available at:
. Accessed December 14, 2006.
Please be aware that this information is provided to supplement the care
provided by your physician. It is neither intended nor implied to be a
substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER
IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the
advice of your physician or other qualified health provider prior to
starting any new treatment or with any questions you may have regarding a